Sparse Kernel Regression with Coefficient-based $\ell_q-$regularization

Lei Shi, Xiaolin Huang, Yunlong Feng, Johan A.K. Suykens.

Year: 2019, Volume: 20, Issue: 161, Pages: 1−44


In this paper, we consider the $\ell_q-$regularized kernel regression with $0 < q \leq 1$. In form, the algorithm minimizes a least-square loss functional adding a coefficient-based $\ell_q-$penalty term over a linear span of features generated by a kernel function. We study the asymptotic behavior of the algorithm under the framework of learning theory. The contribution of this paper is two-fold. First, we derive a tight bound on the $\ell_2-$empirical covering numbers of the related function space involved in the error analysis. Based on this result, we obtain the convergence rates for the $\ell_1-$regularized kernel regression which is the best so far. Second, for the case $0 < q < 1$, we show that the regularization parameter plays a role as a trade-off between sparsity and convergence rates. Under some mild conditions, the fraction of non-zero coefficients in a local minimizer of the algorithm will tend to $0$ at a polynomial decay rate when the sample size $m$ becomes large. As the concerned algorithm is non-convex, we also discuss how to generate a minimizing sequence iteratively, which can help us to search a local minimizer around any initial point.